Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 83, NWS Detroit, MI

August 24, 2021Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 24, 2021, 7:13 PM EDT for Shiawassee County, Michigan. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2021, 7:13 PM EDT (23:13 UTC)
Expired
Aug 24, 2021, 8:15 PM EDT
In force
62 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Shiawassee County, MI

The radar

The Detroit radar (KDTX), 60 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:16 PM EDTTSTM WND DMGNe New Lothrop, MIREPORT OF TREE DOWN ON EASTON AND NEW LOTHROP RD
Aug 24, 7:16 PM EDTTSTM WND DMGNw New Lothrop, MIREPORT OF A TREE DOWN ON ASH AND CHERRY ST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS53 KDTX 242313
SVRDTX
MIC155-250015-
/O.NEW.KDTX.SV.W.0083.210824T2313Z-210825T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
713 PM EDT Tue Aug 24 2021

The National Weather Service in Detroit/Pontiac has issued a

* Severe Thunderstorm Warning for...
  Shiawassee County in southeastern Michigan...

* Until 815 PM EDT.

* At 713 PM EDT, a severe thunderstorm was located over Corunna, or
  near Owosso, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Durand, Bancroft and Lennon around 735 PM EDT.
  Byron around 755 PM EDT.

Other locations impacted by this severe thunderstorm include
Juddville and Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4313 8419 4313 8393 4278 8393 4278 8419
      4283 8424
TIME...MOT...LOC 2313Z 301DEG 19KT 4300 8411 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DG
2 follow-up statements
357 
WWUS53 KDTX 242354
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
754 PM EDT Tue Aug 24 2021

MIC155-250015-
/O.CON.KDTX.SV.W.0083.000000T0000Z-210825T0015Z/
Shiawassee MI-
754 PM EDT Tue Aug 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN SHIAWASSEE COUNTY...

At 754 PM EDT, a severe thunderstorm was located over Byron, or near
Durand, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Shiawassee County, including the following locations...
Juddville and Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4302 8406 4313 8393 4278 8393 4278 8419
      4283 8424
TIME...MOT...LOC 2354Z 282DEG 25KT 4284 8397 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mann
403 
WWUS53 KDTX 250014
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
814 PM EDT Tue Aug 24 2021

MIC155-250024-
/O.EXP.KDTX.SV.W.0083.000000T0000Z-210825T0015Z/
Shiawassee MI-
814 PM EDT Tue Aug 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHIAWASSEE COUNTY
WILL EXPIRE AT 815 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4302 8406 4313 8393 4278 8393 4278 8419
      4283 8424
TIME...MOT...LOC 0014Z 301DEG 19KT 4279 8386 

$$

Mann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:17 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 24, 4:17 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
417 PM EDT Tue Aug 24 2021

.DISCUSSION...

Very hot and extremely humid conditions are in place across
Southeast Michigan with temperatures near 90 and heat indices
between 95-100 degrees. Will need to account for convective and
cloud trends for Wednesday, but a heat advisory may be needed for
a portion of Southeast Michigan.

Complex and difficult forecast period both in the near term and
during the next 24 hours as Southeast Michigan remains at the edge
of robust +3000 J/kg MLCAPE reservoir. Latest development has been
the persistence of the NE Wisconsin MCS. In fact, the convective
line has shown a better organization in relation to the weak shear
vector over the past hour. The main question is what will become of
this thunderstorm activity as it crosses Lake Michigan. SPC issued a
SWOMCD earlier to address it. High frequency hires solutions have
been of little use showing an early dissipation of thunderstorm
activity, or not showing any activity at all. This has significantly
lowered confidence in the NWP data. The two governing factors on
large scale forcing include: deeper, elevated thetae advection that
occurring over central Lake Michigan and dynamic midlevel subsidence
over Southeast Michigan that is occuring due to strong anticyclonic
flow.  Nil to low confidence exists moving forward, but will be
watching the remnants of this Lake Michigan thunderstorm pushing
eastward in what will likely be a weakened state. Elevated warm
advection is expected to become removed from the main instability
reservoir. Extrapolation of upstream activity carries into northern
sections of the cwa after 01Z.  Another possibility is that the
upstream convection does dissipate completely, then regenerates on
some very modest increase in low level jet forcing. The new activity
could then develop over central sections of Lower Michigan before
digging southward into the cwa after 06Z tonight. The potential also
exists, outlined in the earlier 1205 PM Update discussion, for
isolated convection to fire this afternoon after 20Z for portions of
Southeast Michigan south of I 96. The last scenario that certainly
remains possible is the 6.0 kft agl capping inversion holds over
Southeast Michigan and brings very little activity overnight (see
24.12Z Euro).

Given the magnitude and depth of instability, the potential exists
for isolated strong to severe thunderstorm activity this evening and
tonight. Extremely low deep layer shear will be a limiting factor on
convective vigor, however, strong wind gusts of 60 mph will be
possible. Given slow storm movement of less than 20 mph and
potential for training in a NW to SE gradient, the potential exists
for torrential rainfall rates of 1 to 2 inches per hour.

Relatively higher confidence exists that weak shortwave energy
traversing the top of the ridge and better focus of elevated warm
advection invof of the northern Great Lakes will result in
thunderstorm development over the western U.P., northwoods of
northern Wisconsin overnight. A consistent model signal that brings
the outflow of this activity into the Saginaw Bay region and
northern Thumb after 10Z Wednesday. The same consensus then sags the
composite outflow and shallow trigger for ascent through Southeast
Michigan between 12-19Z Wednesday. Some timing outliers exist but the
HREF and NAM are in agreement with this earlier timing. High CAPE is
again advertised with MLCAPE values reaching and exceeding 3000
J/kg. Little to no deep layer shear is forecasted with 0-6km bulk
shear at 10 knots or less. The potential will exist for isolated
strong to severe thunderstorm wind gust, Southeast Michigan is
designated as a Marginal risk for severe weather in the latest
SWODY2. The item of most concern for Wednesday will be the potential
for heavy rainfall. Both forward and backbuilding corfidi vectors
are at less than 10 knots which brings training into play.

Strong stable high pressure is then forecasted to develop over much
of Canada for the middle and end of the week. An establishment of
zonal flow will occur over the Great Lakes region causing the edge
of greatest heat and instability to continue to eclipse the area.
The big question is whether or not the 925-725mb baroclinic zone can
settle south of the Michigan. Current indications are that it will
struggle which brings a long duration of heat and humidity, highs of
near 90 and dewpoints in the 70sm to Southeast Michigan. Proximity
to the jet also brings the potential for wet and active weather but
low model performance brings extremely low confidence to timing and
coverage during this much warmer than normal period.

&&

.MARINE...

A diffuse high pressure system will bring continued light winds
through the midweek period, with only a slight uptick in southwest
flow through Wednesday late morning and afternoon which will result
in light gusts around 15 knots across the Saginaw Bay. Otherwise, a
warm and humid air mass will hold across the Great Lakes region
through the midweek period which will result in continued chances
for shower and thunderstorm activity. A week cold front will then
drop late Wednesday into Thursday which will back flow from
southwest to northwest, and will bring additional chances for
showers and thunderstorms through the day.

&&

.HYDROLOGY...

A very hot and humid airmass will bring the potential for shower and
thunderstorm activity to Southeast Michigan tonight and Wednesday.
Low confidence exists in thunderstorm coverage and timing but the
potential exists for widespread rainfall amounts of .5 to 1.0 inch
across Southeast Michigan by Wednesday evening. Isolated flooding in
urban and flood-prone regions will be possible.

&&

.PREV DISCUSSION...
Issued at 119 PM EDT Tue Aug 24 2021

AVIATION...

VFR conditions continue through the day under SCT to BKN cu.
Confidence in evening thunderstorm activity remains low as shortwave
ridging influence holds over the region maintaining respectable
subsidence in the mid-levels. Some signal in a few hi-res solutions
try to break the cap after 22Z over central MI however am not fully
buying into those outcomes so have kept out TSRA mentions. This
changes tonight as the remnants of the thunderstorm complex
currently over WI/MN works into the lower peninsula. While
uncertainty is still high on how well this complex survives into MI,
chances are still there for overnight/early morning convection
focused over the northern TAF sites of FNT and MBS. Too much
uncertainty attm to add mentions for sites further south.

DTW THRESHOLD PROBABILITIES...

* Medium for ceiling 5000 ft or less early this afternoon, low late
  afternoon into tonight.

* Low in thunderstorms late tonight into Wednesday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...CB
MARINE.......AM
HYDROLOGY....CB
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 24, 4:42 PM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
442 PM EDT Tue Aug 24 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-252045-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
442 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. The strongest storms
will be capable of producing wind gusts to 60 MPH as they move from
northwest to southeast at 30 MPH. Any thunderstorm that develops
tonight will be capable of producing intense rainfall rates.
Increasing heat and humidity across the region will increase the
chances for thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High temperatures are expected to reach near 90 degrees with heat
indices reaching between 95 and 100 degrees for portions of Southeast
Michigan. A Heat Advisory may be needed.

There will be periodic chances for thunderstorms from Wednesday
through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-252045-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
442 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. The strongest storms
will be capable of producing wind gusts to 60 MPH as they move from
northwest to southeast at 30 MPH. Any thunderstorm that develops
tonight will be capable of producing intense rainfall rates.
Increasing heat and humidity across the region will increase the
chances for thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periodic chances for thunderstorms from Wednesday
through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

In the hours before

Special weather statement, Aug 24, 6:01 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
601 PM EDT Tue Aug 24 2021

MIZ047-048-053-242330-
Bay MI-Saginaw MI-Midland MI-
601 PM EDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Bay, Saginaw and
Midland Counties through 730 PM EDT...

At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Vogel Center to near Mount
Pleasant to near Carson City. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Oil City around 615 PM EDT.
  Coleman around 620 PM EDT.
  Sanford and Edenville around 635 PM EDT.
  Marion Springs around 640 PM EDT.
  Merrill around 645 PM EDT.
  St. Charles around 700 PM EDT.
  Kawkawlin and Linwood around 710 PM EDT.
  Pinconning around 715 PM EDT.

Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Fenmore, Crump, Gera, Buena Vista Township,
Indiantown, Bombay and Hemlock.

These storms may strengthen as they track into the region over the
next hour or so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4381 8461 4383 8417 4400 8416 4400 8405
      4391 8404 4392 8391 4390 8388 4374 8391
      4370 8389 4363 8369 4323 8370 4322 8370
      4322 8393 4319 8393 4314 8437 4347 8437
      4347 8461
TIME...MOT...LOC 2200Z 255DEG 29KT 4408 8496 4362 8475 4325 8481

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DG
Special weather statement, Aug 24, 6:38 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
638 PM EDT Tue Aug 24 2021

MIZ048-053-242330-
Bay MI-Saginaw MI-
638 PM EDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Bay and Saginaw
Counties through 730 PM EDT...

At 638 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Alger to near Midland to
near Marion Springs. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Auburn around 645 PM EDT.
  Kawkawlin and Linwood around 650 PM EDT.
  Bay City and Essexville around 655 PM EDT.
  Saginaw and Bridgeport around 705 PM EDT.
  Frankenmuth around 715 PM EDT.

Other locations impacted by these storms include Brant, Nelson, Mount
Forest, Carrollton, Garfield, Arthur, Crump, Gera, Buena Vista
Township and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4391 8404 4392 8390 4381 8389 4374 8391
      4369 8388 4362 8368 4363 8367 4359 8367
      4358 8370 4329 8370 4323 8437 4348 8437
      4348 8417 4400 8416 4400 8405
TIME...MOT...LOC 2238Z 256DEG 47KT 4405 8421 4366 8419 4330 8435

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DG
Special weather statement, Aug 24, 7:08 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
708 PM EDT Tue Aug 24 2021

MIZ060-250015-
Shiawassee MI-
708 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of Shiawassee County
through 815 PM EDT...

At 708 PM EDT, Doppler radar was tracking a strong thunderstorm over
Owosso, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Durand, Bancroft and Lennon around 735 PM EDT.
  Byron around 755 PM EDT.

Other locations impacted by this storm include Juddville, Bennington,
Shaftsburg, Carland and Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4313 8436 4313 8393 4278 8393 4277 8436
      4282 8437
TIME...MOT...LOC 2308Z 301DEG 19KT 4302 8414

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DG

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:01 PM EDTSpecial Weather StatementDTXBay, Midland, Saginaw89 min
Aug 24, 6:07 PM EDTSevere Thunderstorm WarningDTXMidland53 min
Aug 24, 6:38 PM EDTSpecial Weather StatementDTXBay, Saginaw52 min
Aug 24, 6:42 PM EDTSpecial Marine WarningDTX93 min
Aug 24, 6:47 PM EDTSevere Thunderstorm WarningDTXBay28 min
Aug 24, 6:52 PM EDTSevere Thunderstorm WarningDTXSaginaw53 min
Aug 24, 7:08 PM EDTSpecial Weather StatementDTXShiawassee67 min
Aug 24, 7:30 PM EDTSevere Thunderstorm WarningDTXGenesee45 min
Aug 24, 7:45 PM EDTSevere Thunderstorm WarningDTXLivingston35 min
Aug 24, 7:52 PM EDTSpecial Weather StatementDTXHuron, Sanilac53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.